Viagra can permanently damage vision, scientists claim

People with a specific gene are more prone to the problems

Click to follow
Indy Lifestyle Online

An ingredient in Viagra could cause blindness in both men with eye problems and those with seemingly normal vision, according to a new study.

Sildenafil, the active ingredient in the erectile dysfunction medication, could permanently damage the vision of a man with a hereditary eye condition, but also those who have normal sight and carry one gene linked to the eye problem, Australian researchers said.

Scientists claim that the drug could cause permanent damage to the eyes of people with retinitis pigmentosa – a rare inherited disease which causes the cells in the retina to gradually die.

Suffers can find it difficult to see in dim light, lose their peripheral vision, and can sometimes go blind.

Around one in 50 people carry the genes which can trigger the retinal cell death.

To make their findings published in the journal ‘Experimental Eye Research’, researchers from the University of New South Wales, Australia, gave a dose of sildenafil to healthy mice and ones with a copy of the mutant gene.

The scientists discovered that the healthy mice experienced problems with their eyes for around two days.

But mice with the gene had eye problems for a fortnight, the Mail Online reported.

The researchers also identified early signs of cell death in the mices' retinas, indicating that the drug may cause loss of vision in people who carry the gene for the disease but have normal vision.

Dr Lisa Nivison-Smith, of the UNSW School of Optometry and Vision Science, said: “If cells actually die in the retina that would lead to blindness.”

She went on to explain that people who have normal vision, but carry a single copy of the mutant gene for retinitis pigmentosa, could be more susceptible to changes caused by sildenafil. 

On its website, the NHS stressed that the study was only conducted on mice and therefore not yet proven in humans, but added that people should stop taking sildenafil citrate and seek immediate medical advice if they suddenly develop eye or eyesight problems.

Comments